North Carolina, 2016Drought in North Carolina, December 1 to 6, 2016
December 1 to 6, 2016 · NWS RNK · 1 event in 1 county or zone
It was extremely dry for most of November 2016 and only a late month rainfall event prevented a record or near-record dry month. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
It was extremely dry for most of November 2016 and only a late month rainfall event prevented a record or near-record dry month. The weekly U.S. Drought Monitor still showed Watauga County in Severe Drought (D2 category) as of the November 29th issuance and not until the December 6th issuance was D2 removed from the county. A prolonged moderate rainfall event from December 4-7 produced additional very welcome rains over the North Carolina mountains. The heaviest rains, ranging from about 1 to 3 inches fell in Watauga County resulting in the 1-category improvement to D1 or Moderate Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 12:00 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 1, 12:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1200 AM EST Thu Dec 1 2016
.SYNOPSIS...
A cold front will cross our area this evening and be in the far
western Atlantic by Thursday morning. High pressure will build over
the area on Friday and prevail through at least Saturday. Our next
potential weather maker will move into the region late Saturday
night into Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 750 PM EST Wednesday...
Pre-frontal band of showers with a narrow stripe of stronger winds
and heavy rain was moving northeast this evening. The air mass
ahead of this band had only minimal instability but high amounts
of shear. Expect this precipitation to move east of a Buckingham
to Halifax line before 10PM.
The true front was also triggering a few showers and was just
moving through southeast West Virginia. This front will be east of
Danville and Lynchburg by 2AM. Have adjusted probability of
precipitation based on these trends.
In the wake of the cold front, anticipate northwest winds in
prevail. These winds will have the impact of creating subsidence
east of the crest of the Blue Ridge, resulting in decreasing cloud
cover heading into Thursday morning. The same northwest, upslope
winds, will have the impact of maintaining cloud cover across the
mountains, along with some isolated rain/snow showers across parts
of southeast West Virginia heading into Thursday morning.
Low temperatures tonight are forecast in the upper 30s to lower 40s
across the mountains and mid 40s to near 50 across the Piedmont. The
highest elevations of southeast West Virginia will experience lows
in the low to mid 30s. This will be the area for some rain/snow
showers very late tonight into Thursday morning.
On Thursday, northwest winds will continue all while drier air works
its way into the region. Skies will be mostly clear to clear across
the Piedmont. Mountain locations will experience a trend of
decreasing cloud cover from east to west. Areas between roughly
Bluefield and Lewisburg, WV may be cloudy all day. Lingering
isolated upslope rain/snow showers will be possible across western
Greenbrier County.
High temperatures on Thursday will be in the 40s across the
mountains and mid 50s to near 60 across the Piedmont. The western,
higher ridges of Greenbrier County, WV may only climb into the mid
to upper 30s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EST Wednesday...
High pressure will build east from lower Mississippi Valley to the
Southern Appalachians Thursday night into Friday. Low temperatures
Thursday night will range from the mid 20s in the northwest
mountains to the lower 30s in the Piedmont.
A weak shortwave will rotate around the upper low on Friday.
This may produce a brief period of snow showers across the northern
Alleghanys, mainly north of the RNK CWA. High temperatures Friday
will vary from the lower 30s in the northwest mountains to
the lower 50s in the Piedmont.
High pressure will build east into our area Friday night. Low
temperatures will drop into the lower 20s in the northern mountains
to the lower 30s in the Piedmont.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM EST Wednesday...
The challenge in the forecast remains the southern stream system
originating from a closed upper low over Mexico. The surface low
will lift north into Louisiana by Sunday and reach the South
Carolina coast by Sunday night.
In the westerly flow aloft, the northern stream system will slide
east from the Great Lakes Sunday into the Mid Atlantic region Sunday
night.
P-type may be a concern early Sunday with surface temperatures
hovering from the mid 20s to the lower 30s and 850mb temperatures
struggling to rise above zero. At this time, will hold with a rain
and snow mix for Saturday night into Sunday morning. There may also
be some pockets of IP. At any rate, ECMWF and GFS, warm air will
begin to surge northward Sunday changing any frozen/freezing
precipitation to liquid. Will have to watch for an "in-situ" wedge
keeping the threat for winter precipitation in the area longer,
quite common at this time of year, and hard for the models to
capture. Looks like Sunday high temperatures should climb to the
mid 30s in the mountains to the mid 40s in the Piedmont.
By Sunday night into Monday, the bulk of the moisture pushes south
of our region. A wavy frontal boundary will wonder across the
Southeast States Monday into Tuesday. Another frontal system
approaches from the central U.S. Monday and lifts northward into the
Great Lakes region by Tuesday. Questions arrive further in the
extended periods about Wednesday with ECMWF curving out a low off
the North Carolina coast while the GFS is less progressive.
After a seasonably chilly/slightly below normal period through
the weekend, expect a return to milder temperatures early next week
as heights build aloft across the Southeast. A cold front will
sweep east across the region on Thursday with colder temperatures
arriving for the end of the week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1155 PM EST Wednesday...
Cold front was just crossing through KDAN and KLYH at
05Z/midnight. This front will move east overnight and will be off
the Mid Atlantic coast by Thursday morning. Expect MVFR clouds
tonight and Thursday morning on the west slopes of the
Appalachians with clearing for the rest of southwest Virginia and
northwest North Carolina. High confidence on timing of front and
ceilings through the TAF period.
Behind the front winds become northwest and this upslope will also
result in isolated to scattered rain/snow showers across mainly
areas along and west of a KBLF to KLWB line. Probability of
precipitation not high enough to include any showers in the
southeast West Virginia TAFs at this time.
Extended aviation discussion...
VFR conditions are expected at most locations Thursday night
through Saturday.
Sunday into Monday our next weather system will move into the area.
Confidence in timing is not high at this point, but its influence
increases the probability of rain and MVFR or lower ceilings.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...AMS/DS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/DS
Hazardous weather outlook, Nov 30, 3:14 PM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EST WED NOV 30 2016
NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059-WVZ044-
507-012015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MONROE-EASTERN GREENBRIER-
314 PM EST WED NOV 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-WVZ042-043-508-012015-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-WESTERN GREENBRIER-
314 PM EST WED NOV 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 30, 6:08 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EST WED NOV 30 2016
NCZ003>005-020-VAZ032-033-043-044-010000-
STOKES-ROCKINGHAM-YADKIN-SURRY-HENRY-PITTSYLVANIA-PATRICK-FRANKLIN-
608 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL AFFECT EASTERN YADKIN...SOUTHEASTERN
SURRY...STOKES...ROCKINGHAM...PATRICK...WESTERN PITTSYLVANIA...
SOUTHEASTERN FRANKLIN...HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...
AT 605 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CHARITY TO NEAR YADKINVILLE. MOVEMENT WAS
NORTHEAST AT 45 MPH.
WINDS OF 35 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS...ALONG WITH A
BRIEF PERIOD OF VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
YADKINVILLE...
AND WENTWORTH.
THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
LAT...LON 3606 8076 3681 8027 3702 7949 3701 7948
3702 7946 3703 7947 3709 7924 3625 7977
3626 8045 3614 8044 3611 8051 3605 8050
TIME...MOT...LOC 2305Z 245DEG 40KT 3679 8019 3591 8067
ASSpecial weather statement, Nov 30, 6:52 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EST WED NOV 30 2016
VAZ045>047-059-010045-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
652 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL AFFECT APPOMATTOX...NORTHERN CHARLOTTE
...BUCKINGHAM AND EASTERN CAMPBELL COUNTIES...
AT 650 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF CROZET TO HURT. MOVEMENT WAS EAST AT
40 MPH.
WINDS OF 35 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS...AS WELL AS A
BRIEF PERIOD OF VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
APPOMATTOX...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
AND DILLWYN.
LAT...LON 3734 7846 3733 7852 3740 7859 3726 7868
3720 7869 3714 7852 3708 7844 3704 7846
3713 7925 3750 7895 3754 7882 3763 7882
3764 7872 3770 7869 3768 7864 3776 7861
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2350Z 264DEG 36KT 3797 7865 3709 7925
ASSpecial weather statement, Nov 30, 7:33 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EST WED NOV 30 2016
NCZ005-006-VAZ044-045-058-059-010130-
CASWELL-ROCKINGHAM-CAMPBELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
733 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL AFFECT EASTERN ROCKINGHAM...CASWELL
...CHARLOTTE...EASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL...
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
AT 731 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM HAT CREEK TO NEAR CAMP SPRINGS. MOVEMENT WAS NORTHEAST
AT 50 MPH.
WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. A BRIEF
PERIOD OF HEAVY RAIN WILL ALSO ACCOMPANY THIS BAND OF SHOWERS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
REIDSVILLE...
SOUTH BOSTON...
YANCEYVILLE...
AND BETHEL.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7868
3654 7873 3654 7914 3624 7916 3625 7981
3715 7913 3710 7850 3708 7844
TIME...MOT...LOC 0031Z 237DEG 54KT 3713 7895 3625 7956
ASSpecial weather statement, Nov 30, 8:35 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EST WED NOV 30 2016
VAZ058-059-010230-
HALIFAX-CHARLOTTE-
835 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL AFFECT CHARLOTTE AND EASTERN HALIFAX
COUNTIES...
AT 834 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAMPDEN SYDNEY COLLEGE TO HIGHTOWERS. MOVEMENT
WAS EAST AT 35 MPH.
WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS...ALONG WITH A
BRIEF PERIOD OF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
AND CLOVER.
LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3654 7873 3654 7910
3655 7910 3718 7864 3714 7859 3715 7855
3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 0134Z 255DEG 29KT 3719 7850 3634 7923
ASSpecial weather statement, Nov 30, 10:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 PM EST WED NOV 30 2016
WVZ042>044-507-508-010430-
WESTERN GREENBRIER-SUMMERS-EASTERN GREENBRIER-MERCER-MONROE-
1047 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL AFFECT
SUMMERS...GREENBRIER...MONROE AND NORTHERN MERCER COUNTIES...
AT 1046 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ADDISON (WEBSTER SPRINGS) TO NEAR CAMP CREEK.
MOVEMENT WAS EAST AT 45 MPH.
WINDS OF 30 TO 40 MPH ARE LIKELY WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
HINTON...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND RAINELLE.
THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.
LAT...LON 3822 8036 3811 8036 3805 8026 3806 8003
3748 8051 3742 8131 3750 8126 3751 8121
3758 8118 3760 8108 3772 8097 3768 8088
3774 8092 3777 8089 3782 8094 3787 8075
3795 8081 3799 8077 3801 8079 3827 8044
TIME...MOT...LOC 0346Z 257DEG 39KT 3841 8034 3748 8114
ASDrought, Watauga
- When
- December 1, 12:00 AM EST to December 6, 7:00 AM EST
- Where
- Watauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
The weekly USDM issuance of December 8th (valid through the 6th) showed a one-category improvement in Watauga County, returning back to D1 or Moderate Drought. Boone, by far the largest town in the county, lifted mandatory Stage 2 water restrictions in mid-December in response to the improved water situation. Stage 1 voluntary restrictions remained in place.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in Hawaii, December 1 to 5, 20161 death · $1,000 · 18 events
- Drought in Mississippi, December 1 to 31, 2016$2.0 million · 40 events
- Drought in Georgia, December 1 to 31, 201695 events
- Drought in Louisiana, December 1 to 20, 2016$450,000 · 9 events
- Drought in Arkansas, December 1 to 20, 2016$100,000 · 2 events
- Drought in Alabama, December 1 to 31, 201639 events
- Drought in Tennessee, December 1 to 31, 201638 events
- Drought in Georgia, December 1 to 31, 201625 events
- Drought in Oklahoma, December 1 to 31, 201625 events
- Drought in Kentucky, December 1 to 20, 201622 events
- Drought in Massachusetts, December 1 to 31, 201621 events
- Drought in Mississippi, December 1 to 31, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670770.